DO THESE SUPPLEMENTS DO MORE HARM THAN GOOD?

Although anyone can purchase over-the-counter supplements, most contain active ingredients that are worthless or, even worse, carry the risk of adverse effects. Moreover, some may contain components that even rival the strength of prescription medications. In light of this information, it’s imperative to learn more and to guard against bad reactions resulting from supplements.

According to the NIH Office of Dietary Supplements (ODS), people are most likely to have side effects or adverse reactions from supplements when they’re taken at high doses, used instead of prescribed medicines, or, when taken in conjunction with different supplements.

Manufacturers may add vitamins, minerals, and other supplement ingredients to foods you eat, especially breakfast cereals and beverages,” notes an ODS fact sheet. If you’re taking supplements as well, you may be ingesting excessive amounts of certain substances.“Taking more than you need costs more and might also raise your risk of side effects,” wrote the agency. “For example, too much vitamin A can cause headaches and liver damage, reduce bone strength, and cause birth defects. Excess iron causes nausea and vomiting and may damage the liver and other organs.”

Here are the potential negative side effects of four common supplements.

Fish oil

The experts at the Mayo Clinic deem fish oil supplements, taken for their omega-3 fatty acids, as generally safe. Another bit of good news: Fish oils contain very little mercury—which is a concern when eating certain fish like swordfish, shark, king mackerel, and others. Nevertheless, in high amounts, these supplements could pose certain risks including bleeding and stroke. It is also unclear whether people with seafood allergies can take them. Other adverse effects of fish oil supplements include bad breath, a fishy taste, and rash, as well as heartburn, nausea, and diarrhea. When taken with anticoagulants, fish oils can increase the risk of bleeding. When taken with antihypertensive medications, they can further lower blood pressure. These supplements can also decrease vitamin E levels.

Vitamin K

Vitamin K plays an important role in blood coagulation, bone metabolism, and wound healing. But unlike many other vitamins, it is not usually necessary to take it as a dietary supplement because vitamin K deficiency is very rare. This vitamin is available alone or combined with calcium, magnesium, or vitamin D, and is also found in multivitamin/multimineral supplements. In dietary supplements, vitamin K takes the form of phylloquinone and phytonadione (ie, vitamin K1); menaquinone-4; and menaquinone-7 (ie, vitamin K2).

Of particular concern, vitamin K interferes with the efficacy of warfarin. commonly used as an anticoagulant. When taking warfarin, patients must consume the same amount of vitamin K from food or supplements each day, or otherwise run the risk of bleeding or blood clots. But, this doesn’t necessarily mean that those taking warfarin need to consume less vitamin K, it just needs to be consistent. In a small study published in Current Developments in Nutrition, researchers found that increasing vitamin K intake ≥150 µd/day via diet strategies enhanced anticoagulation stability in patients with a history of anticoagulation instability who are receiving warfarin. Specifically, a greater proportion of participants who increased vitamin K intake via specific food choices, recipes, and cooking strategies attained significantly more beneficial time in the therapeutic range. “I think all warfarin-treated patients would benefit from increasing their daily vitamin K intake,” stated the lead study author in a press release. “That said, given the direct interaction between dietary vitamin K and the action of the drug, it is important that (higher) daily vitamin K intakes be as consistent as possible.”

Antioxidants

While benefits from such supplements have never been conclusively shown, they may decrease the cytotoxic (cell damaging) effects of chemotherapy. However, in a trial involving 1,134 participants, researchers publishing in the Journal of Clinical Oncology found that vitamins A, C, and E, carotenoids, and coenzyme Q10 taken before and during chemotherapy for breast cancer were related to an increased hazard of recurrence, as well as increased risk of death.

Associations between survival outcomes and use of antioxidant and other dietary supplements both before and during chemotherapy are consistent with recommendations for caution among patients when considering the use of supplements other than a multivitamin, during chemotherapy,” the authors wrote. I would extend this caution one step further by suggesting the avoidance of all supplements taken for presumed ”antioxidant” properties.

 

St. John’s Wort

This supplement is touted to help with depression, although research on its efficacy is mixed, according to the NIH (National Institute of Health). For the most part, St. John’s is considered safe. Occasionally, it can lead to minor symptoms, including dry mouth, headache, fatigue, upset stomach, sexual dysfunction, agitation, or photosensitivity.

When taken with certain antidepressants, St. John’s wort can lead to serotonin syndrome, with symptoms including diarrhea, agitation, tachycardia, hypertension, increased body temperature, and hallucinations. According to the literature, St. John’s wort may also exacerbate symptoms of bipolar disorder and schizophrenia.

St. John’s wort can also decrease the efficacy of antidepressants, birth control pills, cyclosporin, digoxin, HIV drugs, chemotherapies, warfarin, and oxycodone. General conclusion: Stay away!

Parting thoughts

Populations at higher risk for adverse effects induced by supplements are children, as well as pregnant or nursing mothers. In these populations, supplements have usually not been adequately tested for safety.

If a patient reports an adverse effect from any supplement, it’s a good idea to report the incident to the FDA as follows: https://www.safetyreporting.hhs.gov/SRP2/en/Home.aspx?sid=9e1a228d-529c-4afd-9ed9-4b2ff86b8fc7

2 thoughts on “DO THESE SUPPLEMENTS DO MORE HARM THAN GOOD?”

  1. I have been surfing online more than three hours today, yet I never found any interesting article like yours. It is pretty worth enough for me. In my opinion, if all site owners and bloggers made good content as you did, the web will be much more useful than ever before.

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top